Do we really still need Benadryl? I’m an allergy specialist and let me tell you why I don’t recommend it to my patients.
When you think of treating an allergic reaction to something, whether that be a pollen, food or insect bite sensitivity, what’s the first drug name that comes to mind? I bet a lot of folks think of Benadryl (diphenhydramine is the generic name). It’s an oldie, but is it a goodie? I’m going to tell you why I don’t think so.
Diphenhydramine has been around for a long time, since 1946. It is considered a first generation antihistamine and is used to treat everything from runny noses and sneezing to hives. When it first came onto the market, safety and efficacy standards like we have today didn’t exist. With our rigorous standards in modern medicine, it’s questionable as to whether Benadryl would even be approved for over-the-counter use if it was new to the market today. The majority of people who take Benadryl have probably experienced its sedation, but it can also cause adverse side effects on your cognition, breathing, and has been associated with coma and death. Unfortunately, Benadryl is still commonly recommended and used today, likely because it has been around for so long and has strong brand recognition.
Shortly after Benadryl became available, the adverse effect profile became known. Benadryl has poor specificity for it’s targets, and can therefore affect many different body systems. It also crosses the blood brain barrier, which is why it is known to cause such significant sedation. While you will likely fall asleep if you take Benadryl, it does not lead to quality sleep.
The day after Benadryl is taken this medicine can have a “hangover effect” with continued impairment in your vigilance, cognition, memory, and motor function. Children who take Benadryl have been shown to experience poor school performance. There have also been injuries and fatalities reported with car, plane, and boating accidents due to impairment. Other adverse events from Benadryl, especially if taken in high doses, include fast heart rate, hallucinations, agitation, dilation of pupils, seizures, changes in heart rhythm, and death.
Luckily, we have newer second and third generation antihistamines that have been available since the 1980s and can also be found over-the-counter. These medications include loratadine (Claritin), cetirizine (Zyrtec), fexofenadine (Allegra), and levocetirizine (Xyzal). A common concern is that these antihistamines may not act as quickly as Benadryl, but this is a misconception. The second generation antihistamines start to work as fast, if not faster, than Benadryl and are much safer. They also last longer.
Benadryl does not stay in your system for very long and frequent re-dosing is required, which can lead to more side effects. The second generation antihistamines will often last for more than 24 hours, while leading to far fewer side effects. Unlike Benadryl, these newer antihistamines have not been shown to have adverse effects on the heart and no fatalities have been reported from their use. If sedation is a concern, fexofenadine (Allegra) or levocetirizine (Xyzal) are usually the best options, though any of these second or third generation medications generally have less sedation and less cognitive side effects compared with Benadryl.
There are also therapies that your allergist can help you with to see what works best for your specific circumstances.
The bottom line is that I don’t like Benadryl and I never recommend it as first line treatment for any type of allergic reaction. Using a second generation antihistamine such as cetirizine (Zytec) or fexofenadine (Allegra) for treating an acute allergic reaction or conditions such as chronic hives, is fast acting, better tolerated, safer than the older and, dare I say, outdated Benadryl.
- Overdose Warning (From Medical News Today): Although online challenges may encourage it, it is not safe to take more than the recommended dosage of Benadryl. Doing so can lead to overdose and severe symptoms, including abnormal heart rhythms, hallucinations, seizures, and even death in rare cases. If you or someone you know may have taken too much Benadryl and is experiencing serious symptoms, call 911 or go to your nearest emergency room.
- National Center for Biotechnology Information: Long-term use of diphenydramine
- Harvard Health Publishing: Common anticholinergic drugs like Benadryl linked to increased dementia risk
As part of the Allergy Department at Boulder Medical Center, Dr. Katie McCormack treats infant, youth and adult patients for everything from seasonal and food allergies to asthma and eczema. She strives to educate, inform, and empower her patients to become participants in their own wellness and care.
Dr. McCormack completed her allergy and immunology fellowship at University of Colorado Children’s Hospital and her Pediatric Residency at the University of Michigan, where she was chief resident. She earned her medical degree at Lewis Katz School Medicine at Temple University. .